Hail, Fergus
- When
- June 6, 6:15 PM MST
- Where
- Fergus County, Coffee Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.350, -110.080
Spotter reported quarter-size hail and rainwater running in streets in Coffee Creek.
An influx of mid-level moisture from the southwest and low-level moisture from the southeast allowed showers and thunderstorms to develop via daytime heating of higher terrain amidst moderate to strong vertical wind shear. These showers and storms affected southwest and north-central Montana during the afternoon and early evening of June 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An influx of mid-level moisture from the southwest and low-level moisture from the southeast allowed showers and thunderstorms to develop via daytime heating of higher terrain amidst moderate to strong vertical wind shear. These showers and storms affected southwest and north-central Montana during the afternoon and early evening of June 6th. As supercells split near the Judith Basin/Fergus County line, the left-moving supercell managed to produce hail up to ping pong ball size in northwestern Fergus County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 6, 4:20 PM MST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 520 PM MDT Wed Jun 6 2018 .SYNOPSIS... A southwest flow aloft with weak embedded weather disturbances will bring isolated thunderstorms late this afternoon and evening with a few showers lingering through Thursday morning. A stronger weather disturbance moving in from the southwest will bring more widespread thunderstorm activity to the region Thursday afternoon and evening with some potential for severe thunderstorms with damaging wind and large hail. Very warm conditions are expected for the start of the upcoming weekend on Saturday before a strong cold front brings thunderstorms Saturday evening followed by windy, cooler and showery conditions on Sunday. && .DISCUSSION... Subtle shortwave energy and increasing mid level moisture tracks northeast into MT this evening. While large scale lift is minimal, enough instability and wind shear will exist for small risk of stronger thunderstorms late this afternoon and evening, primarily over eastern portions of the forecast area, where low level dewpoints have risen above 50F thanks to SE lower level wind flow. Enough elevated instability and weak shortwave energy continues to stream NE across the region tonight to support continued shower and possible thunderstorms activity spreading NE across central MT overnight and eastern portions of north-central MT Thursday morning. Deeper moisture in place across the forecast area Thursday and another shortwave disturbance lifting NE across the region will combine with somewhat greater instability for a more widespread coverage of thunderstorms in the afternoon and evening. Moderate instability and shear will again be greatest over eastern portions of the forecast area where a few strong to severe thunderstorms are possible. Hoenisch Temperatures warm significantly Friday and especially Saturday ahead of a sharp and well-defined strong upper level disturbance with attendant surface cold front approaching from the west. Expect temperatures to soar especially Saturday afternoon over our plains counties with mid-90s possible toward central Montana. Additionally, there is some potential for thunderstorms over parts of our north-central counties, but lots of uncertainties remain. Regardless of thunderstorm potential, a strong cold front moves across the region Saturday night, then followed by windy and much cooler conditions Sunday, with some moderation Monday and Tuesday of next week. More details in the coming days as we continue to get a better handle on the potential impacts with this system. CC && .AVIATION... UPDATED 2320Z. VFR conditions are expected through at least the next 24 hours across the forecast area. A disturbance in the moist southwest flow aloft will move over unstable air, bringing scattered showers and thunderstorms to the area along and south of a KHLN-KLWT line through 06Z. Gusty winds, small hail, and brief heavy rain will be the primary threats. The disturbance will then progress northeast, spreading scattered showers over the remainder of the area overnight into Thursday morning. Another disturbance will move over a Pacific cold front during the day on Thursday, bringing more widespread showers and potentially strong thunderstorms. Some of these storms may produce brief MVFR conditions. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 54 77 53 82 / 20 70 30 20 CTB 50 75 49 80 / 0 80 20 10 HLN 55 76 52 79 / 30 60 30 20 BZN 51 76 48 78 / 30 50 50 30 WEY 42 71 39 71 / 30 20 40 10 DLN 49 70 45 75 / 50 80 50 20 HVR 56 80 53 84 / 10 80 50 10 LWT 54 74 50 76 / 40 70 60 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT WED JUN 6 2018
MTZ050-051-070100-
Fergus-Judith Basin-
634 PM MDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JUDITH
BASIN AND SOUTHWESTERN FERGUS COUNTIES...
At 634 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Stanford to 10 miles
south of Denton to 10 miles southwest of Hobson. Movement was east at
15 mph.
Brief heavy rain, winds in excess of 30 mph, and hail up to pea size
are possible with these storms.
Locations impacted include...
Denton, Hobson, Moore, Danvers, Coffee Creek, Moccasin, Ackley Lake
State Park, Utica and Benchland.
This includes Highway 200 between mile markers 44 and 67.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4742 11005 4723 10958 4684 10976 4684 11017
4715 11012 4731 11041
TIME...MOT...LOC 0034Z 256DEG 13KT 4729 11024 4718 10995 4693 11006
CoulstonSpecial Weather Statement
National Weather Service Great Falls MT
637 PM MDT WED JUN 6 2018
MTZ008-015-070100-
Madison-Beaverhead-
637 PM MDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL MADISON
AND CENTRAL BEAVERHEAD COUNTIES...
At 637 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles east of Jackson to 6 miles
southeast of Dillon to 20 miles northwest of Lima. Movement was
northeast at 15 mph.
Brief heavy rain, winds in excess of 30 mph, and hail up to pea size
are possible with these storms.
Locations impacted include...
Dillon, Beaverhead Rock State Park, Polaris and Glen.
This includes Interstate 15 between mile markers 29 and 43 , and
between mile markers 51 and 83 .
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4559 11297 4530 11217 4479 11272 4473 11309
4506 11277 4535 11324
TIME...MOT...LOC 0037Z 230DEG 15KT 4536 11308 4514 11257 4479 11294
CoulstonSpecial Weather Statement
National Weather Service Great Falls MT
659 PM MDT WED JUN 6 2018
MTZ050-070130-
Judith Basin-
659 PM MDT WED JUN 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN
COUNTY...
At 658 PM MDT, a strong thunderstorm was located near Hobson, or 15
miles southeast of Stanford, moving northeast at 15 mph.
Brief heavy rain, winds in excess of 40 mph, and half inch hail are
possible with this storm.
Locations impacted include...
Hobson, Ackley Lake State Park, Utica, Moccasin and Benchland.
This includes Highway 200 between mile markers 47 and 64.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4687 10998 4700 11014 4720 10988 4719 10984
4712 10975 4696 10976
TIME...MOT...LOC 0058Z 230DEG 13KT 4699 10998
CoulstonThe Great Falls radar (KTFX), 99 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
3 hail. Local standard time, as filed.
Spotter reported quarter-size hail and rainwater running in streets in Coffee Creek.
Spotter reported half dollar-size hail 1-mile south of Coffee Creek.
NWS employee relayed report from spotter of ping pong ball-size hail 2-miles NW of Coffee Creek. Photo was provided.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749448, 749449, 749450.